Ohio, 2010Hail and Damaging Winds in Ohio, September 7, 2010
September 7, 2010 · NWS ILN · 17 events in 10 counties and zones
A cold front pushed into a thin area of instability that had developed due to the strong surface heating during the day. Convection never organized into complete lines, but some individual cells became strong to severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $146,000
- Crop damage
- $15,000
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed into a thin area of instability that had developed due to the strong surface heating during the day. Convection never organized into complete lines, but some individual cells became strong to severe. Moisture had advected northward into the area in advance of the front. Motion of the storms was fairly quick and towards the east.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 7, 3:04 PM EST, 17 minutes earlier.
Area forecast discussion, Sep 7, 3:04 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
404 PM EDT TUE SEP 7 2010
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BE PRESENT ACROSS THE REGION AS A COLD
FRONT MOVES THROUGH THE REGION THIS EVENING. HIGH PRESSURE AND
COOLER AIR WILL THEN BUILD IN FOR WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE OVER THE NEXT
FEW HOURS IN ADVANCE OF A COLD FRONT. CAPE VALUES ARE IN EXCESS OF
1000 J/KG ACROSS THE FA. A FEW THUNDERSTORMS MAY REACH SEVERE
LIMITS THIS EVENING WITH THE GREATEST THREAT BEING DAMAGING WINDS. COLD
FRONT WILL MOVE THROUGH THE FA BY MIDNIGHT AND CLOUD COVER WILL
BEGIN TO DISSIPATE. WITH SKIES BECOMING MOSTLY CLEAR AND COOLER
AIR BEGINNING TO FILTER INTO THE AREA...EXPECT LOWS IN THE LOWER
50S ACROSS THE NW HALF OF THE FA. LOWS WILL BE IN THE MIDDLE TO
UPPER 50S ACROSS SE PORTIONS OF THE FA WHERE CLOUDS WILL TAKE
LONGER TO CLEAR OUT.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
A FEW CU WILL DEVELOP DURING THE DAY ON WEDNESDAY HOWEVER THESE
WILL DISSIPATE DURING THE EVENING HOURS LEAVING CLEAR SKIES AROUND
THE REGION FOR WEDNESDAY NIGHT. THIS WILL ALLOW FOR GOOD
RADIATIONAL COOLING AND FOR TEMPERATURES TO FALL INTO THE MIDDLE
40S TO THE LOWER 50S WEDNESDAY NIGHT. HIGH TEMPERATURES WEDNESDAY
AND THURSDAY WILL BE SIMILAR WITH HIGHS IN THE 70S. LOW
TEMPERATURES WILL WARMER THURSDAY NIGHT THAN WEDNESDAY NIGHT DUE
TO CLOUD COVER BEGINNING TO MOVE INTO THE AREA FROM THE REMNANTS
OF TROPICAL STORM HERMINE.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
HAVE TAKEN A BLEND OF THE 12Z GFS....00Z ECMWF AND HPC GUIDANCE FOR
THE EXTENDED FORECAST.
THE REMNANTS OF TROPICAL STORM HERMINE IS FORECAST TO ROTATE AROUND
AN UPR LVL RIDGE OF HIGH PRESSURE INTO THE MID MS VLY BY FRIDAY
MORNING. THEREAFTER...IT IS THEN FORECAST TO WEAKEN/SHEAR AS IT DIVES
ESE TOWARD THE TN VLY BY 12Z SATURDAY. THERE STILL REMAINS A LOT OF
UNCERTAINTY AT THIS POINT IN TIME AS TO HOW FAR NE THE PCPN SHIELD
WITH THIS FEATURE WILL REACH. HAVE THUS CONTINUED WITH CHANCE POPS
ACRS THE FAR SW CWFA FRIDAY INTO FRIDAY NIGHT. LATER FORECASTS WILL
HAVE TO MONITOR AND ADJUST THE FORECAST ACCORDINGLY SHOULD THE
REMNANTS MOVE A LITTLE CLOSER TO THE FORECAST AREA.
FOR THE PERIOD SATURDAY THROUGH SUNDAY...A MID LVL TROF WILL MOVE
EAST ACRS THE GREAT LAKES AND OHIO VALLEY REGION. AT THE SFC...A
WARM FRONT WILL LIFT NE INTO THE REGION ON SATURDAY...FOLLOWED BY A
COLD FRONT SATURDAY NIGHT. HAVE CONTINUED WITH CHANCE POPS WITH THIS
SYSTEM...TAPERING OFF PCPN FROM WEST TO EAST DURING SUNDAY MORNING.
FOR SUNDAY NIGHT INTO MONDAY...SFC HIGH PRESSURE WILL SETTLE IN
ACROSS THE OHIO VALLEY...BRINGING A RETURN TO DRY WEATHER. THE HIGH
WILL SHIFT EAST OF THE AREA MONDAY NIGHT.
EXTENDED MODELS CONTINUE TO HINT AT ANOTHER COLD FRONTAL PASSAGE ON
TUESDAY. THE FRONT APPEARS TO BE MOISTURE STARVED AT THIS POINT...SO
WILL KEEP THE FORECAST DRY.
TEMPERATURES WILL BE TRICKY ON FRIDAY DEPENDING ON THE CLOUD SHIELD
FROM THE REMNANTS OF HERMINE AND WHETHER OR NOT STEADY PCPN DEVELOPS.
OTHERWISE...ABOVE NORMAL READINGS ARE EXPECTED ON SATURDAY...NEAR
NORMAL CONDITIONS ON SUNDAY...WITH A RETURN TO ABOVE NORMAL
TEMPERATURES FOR THE FIRST PART OF NEXT WEEK.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
A SMALL AREA OF CONVECTION HAS DEVELOPED ACROSS CENTRAL INDIANA
EARLY THIS AFTERNOON. THIS IS IN AN AREA OF LOW LEVEL CONVERGENCE
OUT AHEAD OF THE COLD FRONT THAT IS FORECAST TO PUSH EAST ACROSS
OUR AREA THROUGH EARLY EVENING. SLIGHTLY HIGHER DEWPOINTS
ADVECTING UP FROM THE SOUTHWEST AHEAD OF THE FRONT SHOULD LEAD TO
SOME BETTER INSTABILITIES ACROSS OUR AREA LATER THIS AFTERNOON
INTO EARLY THIS EVENING. AS A RESULT...EXPECT TO SEE PCPN COVERAGE
BEGIN TO FILL IN AS IT MOVES EAST INTO OUR AREA LATER TODAY.
CURRENT TIMING WOULD PUT IT INTO KDAY AROUND 20Z AND THE REMAINING
TAF SITES TOWARD 22Z OR SO. WILL COVER SCATTERED THREAT WITH A VCTS
AND HAVE TRIED TO LIMIT THE MENTION TO THE MOST FAVORABLE TWO
HOUR WINDOW. ONCE THE FRONT MOVES THROUGH...WE DRY OUT FAIRLY
QUICKLY WITH SKIES BECOMING MOSTLY CLEAR OVERNIGHT. WITH
DEVELOPING CAA...THINK GUSTS COULD STAY UP SOME INTO THIS EVENING.
OUTLOOK...THUNDERSTORMS POSSIBLE ON FRIDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...NOVAK
NEAR TERM...NOVAK
SHORT TERM...NOVAK
LONG TERM...HICKMAN
AVIATION...JGL
Hazardous weather outlook, Sep 7, 9:20 AM EST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1020 AM EDT TUE SEP 7 2010
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-081430-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
1020 AM EDT TUE SEP 7 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON AND CONTINUE INTO THIS EVENING. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE ALONG AND TO THE SOUTHEAST OF INTERSTATE 71.
A FEW OF THE STORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND
EARLY THIS EVENING WITH THE PRIMARY THREAT BEING DAMAGING WIND.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 7, 3:10 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
410 PM EDT TUE SEP 7 2010
OHZ051>053-061-072100-
CLARK OH-MIAMI OH-CHAMPAIGN OH-MONTGOMERY OH-
410 PM EDT TUE SEP 7 2010
...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHEASTERN
MONTGOMERY...WESTERN CHAMPAIGN...EASTERN MIAMI AND NORTHWESTERN CLARK
COUNTIES THROUGH 500 PM EDT...
AT 405 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR HAVEN
VIEW...MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
ST. PARIS...CHRISTIANSBURG...NORTH
HAMPTON...DIALTON...THACKERY...LAWRENCEVILLE...TERRE
HAUTE...MILLERSTOWN AND TREMONT CITY.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 4020 8376 3996 8378 3989 8416 4011 8419
HATZOS
Thunderstorm Wind, Champaign
- When
- September 7, 3:21 PM EST to 3:25 PM EST
- Where
- Champaign County, 3 mi ESE of Christiansburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.033, -83.978
Multiple trees and power poles were reported down on Cow Path Road.
Thunderstorm Wind, Clark
- When
- September 7, 4:30 PM EST to 4:35 PM EST
- Where
- Clark County, 5 mi W of Springfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 39.920, -83.894
A barn was blown over on Victory Road. Several trees and power lines were down on Sintz Road. In another location, a roof was peeled back due to damaging thunderstorm winds.
Thunderstorm Wind, Clinton
- When
- September 7, 5:15 PM EST to 5:18 PM EST
- Where
- Clinton County, 3 mi NW of Wilmington to 2.25 mi ESE of Wilmington Clinton F
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.481, -83.870
Trees were reported down due to damaging thunderstorm winds.
Thunderstorm Wind, Clinton
- When
- September 7, 5:28 PM EST to 5:32 PM EST
- Where
- Clinton County, 4 mi WNW of Sabina to Sabina
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $70,000
- Reported by
- County Official
- Coordinates
- 39.502, -83.719
A new barn was destroyed on Spencer Road due to damaging thunderstorm winds. In addition to the new barn damage, four roofs were blown off barns, 15 large trees were down, siding was damaged on a home, and a grain bin buckled.
Thunderstorm Wind, Franklin
- When
- September 7, 5:35 PM EST to 5:36 PM EST
- Where
- Franklin County, Obetz
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.870, -82.950
A trained spotter reported the wind gust.
Thunderstorm Wind, Franklin
- When
- September 7, 5:35 PM EST to 5:36 PM EST
- Where
- Franklin County, Grove City
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 39.880, -83.080
Two large tree limbs were reported down due to damaging thunderstorm winds.
Thunderstorm Wind, Fayette
- When
- September 7, 5:40 PM EST to 5:45 PM EST
- Where
- Fayette County, Octa to Milledgeville
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 39.600, -83.620
Trees were reported down around the area and a barn was destroyed due to damaging thunderstorm winds.
Thunderstorm Wind, Licking
- When
- September 7, 5:57 PM EST to 6:01 PM EST
- Where
- Licking County, Newark
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 40.070, -82.400
Trees were reported down due to damaging thunderstorm winds.
Thunderstorm Wind, Clermont
- When
- September 7, 7:33 PM EST to 7:37 PM EST
- Where
- Clermont County, New Richmond
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.950, -84.280
Trees were reported down due to damaging thunderstorm winds.
Hail, Clermont
- When
- September 7, 7:40 PM EST to 7:45 PM EST
- Where
- Clermont County, 1 mi W of Amelia to 3 mi ESE of Amelia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.030, -84.239
Thunderstorm Wind, Clermont
- When
- September 7, 7:45 PM EST to 7:49 PM EST
- Where
- Clermont County, 3 mi ESE of Amelia
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Public
- Coordinates
- 39.013, -84.168
Shingles, trim, and gutters were blown off of a house due to damaging thunderstorm winds.
Hail, Brown
- When
- September 7, 7:56 PM EST to 8:06 PM EST
- Where
- Brown County, 1 mi N of Mt Orab
- Measured
- 1 in hail
- Property damage
- $20,000
- Crop damage
- $15,000
- Reported by
- Public
- Coordinates
- 39.065, -83.920
Windows were broken, roof shingles were torn, siding was damaged, and crops were destroyed due to large hail that moved through the area.
Thunderstorm Wind, Brown
- When
- September 7, 7:57 PM EST to 8:01 PM EST
- Where
- Brown County, Mt Orab
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.050, -83.920
Numerous trees were reported down due to damaging thunderstorm winds.
Hail, Clermont
- When
- September 7, 8:02 PM EST to 8:06 PM EST
- Where
- Clermont County, 1 mi NE of Williamsburg
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.060, -84.037
Thunderstorm Wind, Highland
- When
- September 7, 8:10 PM EST to 8:14 PM EST
- Where
- Highland County, 0.04 mi ESE of Burford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.080, -83.849
Several trees were reported down due to damaging thunderstorm winds.
Thunderstorm Wind, Highland
- When
- September 7, 8:16 PM EST to 8:20 PM EST
- Where
- Highland County, Mowrystown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.030, -83.750
Several trees were reported down due to damaging thunderstorm winds.
Hail, Ross
- When
- September 7, 9:05 PM EST to 9:10 PM EST
- Where
- Ross County, 4 mi SE of Frankfort
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.359, -83.127
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, September 7 to 8, 20102 deaths · 1 injured · $29 million · EF2 · 31 events
- Tornado and Flash Flooding in Texas, September 7 to 8, 20103 deaths · EF0 · 44 events
- Strong Wind in Wisconsin, September 7, 20101 death · $80,000 · 14 events
- Strong Wind in Michigan, September 7, 2010$3.1 million · 17 events
- Hail and Damaging Winds in Ohio, September 7, 2010$189,000 · 1.5 in hail · 38 events
- Flash Flooding and Damaging Wind in Arkansas, September 7 to 11, 2010$146,000 · 52 kt wind · 11 events
- Damaging Winds in New York, September 7, 2010$36,000 · 51 kt wind · 4 events
- Damaging Winds in Pennsylvania, September 7, 2010$31,000 · 50 kt wind · 2 events
- Damaging Winds and Heavy Rain in Kentucky, September 7, 2010$10,000 · 61 kt wind · 5 events
- Drought in Tennessee, September 7 to 30, 20103 events
- Drought in Missouri, September 7 to 30, 20102 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 7, 20102 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251418, 251422, 251421, 251420, 251424, 251425, 251423, 251426, 251427, 251429, 251430, 251433, 251431, 251432, 251434, 251435, 251436.